Wisconsin, 2022

Damaging Wind in Wisconsin, August 3, 2022

August 3, 2022 · NWS MKX · 1 event in 1 county or zone

Numerous thunderstorms formed in the morning over southern WI as an upper level disturbance and cold front approached the area. One thunderstorm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Numerous thunderstorms formed in the morning over southern WI as an upper level disturbance and cold front approached the area. One thunderstorm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 2:57 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 2:57 AM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
357 AM CDT Wed Aug 3 2022

.SHORT TERM...
(Issued 357 AM CDT Wed Aug 3 2022)

Today and Tonight:

Rounds of thunderstorms with heavy rainfall continue across
central WI early this morning where persistent warm advection and
moisture transport is present. Farther to the west a shortwave
trough is slowly progressing ewd across srn and ern MN. This
shortwave trough will move across srn WI this afternoon, cooling
the warm 700 mb temps out ahead of it. Meanwhile, the swly LLJ
and associated thetae advection will shift more swd over srn WI.
Showers and storms will begin to develop later this morning and
continue to develop ewd through the day. Much of this convection
will be elevated and there is some uncertainty whether sfc based
convection can occur this afternoon given the expected precipitation
and cloud cover. Either way, cannot rule out isold SVR storms
given steep mid level lapse rates, mdt to high amounts of MUCAPE,
and mdt wind shear. The cold front will then pass this evening
but expect little activity along the front due to subsidence
behind the passing shortwave trough. Cold advection and clearing
skies are then expected the remainder of the night.

Gehring

&&

.LONG TERM...
(Issued 357 AM CDT Wed Aug 3 2022)

Thursday through Tuesday:

Nnely sfc winds and cold advection will bring a cooler and more
comfortable airmass for Thu. A sfc ridge extending from high
pressure across Ontario and Quebec will then settle over srn WI
for Thu afternoon into Fri. Another low pressure area will then move
from srn Manitoba to Hudson Bay for Fri-Sat. Sswly sfc flow and
warm advection will bring a return of hot and humid conditions for
Sat. The trailing cold front will stall but a couple shortwave
troughs moving across the region may aid the front swd for Sat nt-
Mon. Thus chances are increasing for showers and storms.

Gehring

&&

.AVIATION...
(Issued 357 AM CDT Wed Aug 3 2022)

LLWS will remain possible for much of the morning due to a wswly
LLJ of 45-50 kts. Areas of MVFR Cigs may form north of Madison
and Milwaukee this morning, but then dissipate for the afternoon.
Otherwise scattered storms are expected today, lingering into the
evening. Low Vsbys and Cigs in or near storms. A cold front will
pass this evening bringing a clearing trend.

Gehring

&&

.MARINE...
(Issued 357 AM CDT Wed Aug 3 2022)

Low pressure around 29.2 inches over Ontario this morning will
move to northern Quebec by this evening. Breezy southwest winds
will prevail over Lake Michigan until the winds shift northerly
with the cold frontal passage tonight. Afterward, expect high
pressure of 29.9 inches to move across Lake Michigan on Friday.
Modest northerly winds on Thursday will become light and variable
on Friday. Light southerly winds will then develop into Saturday
as the high moves away.

A Small Craft Advisory remains in effect until 7 PM today from
Sheboygan to Winthrop Harbor for gusty swly winds. Another Small
Craft Advisory may be needed Thu-Thu evening if the expected modest
nely winds become stronger than expected.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
     Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 3, 2:15 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
315 AM CDT Wed Aug 3 2022

WIZ046-047-051-052-056>060-062>072-040815-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
315 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. There is a Marginal
Risk for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a Moderate Swim Risk for Lake Michigan beaches from
Ozaukee County south to Kenosha County for Thursday.

There are chances for thunderstorms at times from Saturday night
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

LMZ643>646-040815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
315 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect until 7 PM today for breezy
southwest winds.

Scattered thunderstorms are expected today into the early
evening. There is a Marginal Risk for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Persistent northeast winds will build waves to 2 to 4 feet for
Thursday and Thursday evening.

There are chances for thunderstorms at times Saturday night into
Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-040815-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
315 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

South to southwest winds of 25 to 30 knots will prevail today.

Intermittent thunderstorms are expected over the lake today into
the early evening. Hail and gusty winds may occur with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms at times Saturday night into
Monday.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 3, 9:09 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1009 AM CDT Wed Aug 3 2022

WIZ059-060-031600-
Washington WI-Ozaukee WI-
1009 AM CDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of northern Ozaukee and
northeastern Washington Counties through 1100 AM CDT...

At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm over
Newburg, or near West Bend, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Bend, Port Washington, Slinger, Saukville, Kewaskum, Belgium,
Fredonia, Newburg, Waubeka, Fillmore, Harrington Beach St Park,
Keowns and Nabob.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 8780 4346 8780 4339 8787 4338 8786
      4338 8787 4335 8789 4335 8829 4351 8828
      4354 8780 4349 8779
TIME...MOT...LOC 1508Z 264DEG 39KT 4343 8807

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HALBACH

The radar

The Milwaukee radar (KMKX), 66 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 3, 9:17 AM CST
Where
Washington County, 2.04 mi NW of Newburg
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
43.450, -88.080

Multiple trees uprooted or blown over in the Cheeseville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037829.